In Their Own Words
February 21, 1869
Frightening Effect of Medicine
Gertrude Thomas recorded an illness and the frightening effects of the medicine given her:
“Since I wrote last Monday night I have been very sick. That night I was very sick and the next morning had a chill. The night before I sent for Mr. Thomas before I went to bed to show him how my arms neck & body was broken out in scarlet blotches. He insisted upon another dose of sarsparilla. I took it & in a few hours woke up in so much pain I sent for him again and consulted him if I should take an emetic. I did so and was so sick the next morning I sent for Dr. Eve. He came but I was not relieved until a late hour in the day… . Dr. Eve came again and found me with another chill which was followed by a high fever, which lasted all day. The large quantity of quinine broke my chill but I suffered very much from the effect of the Morphine. Morphine always has an unpleasant effect upon me. I would lay perfectly quiet upon the bed, knowing that I was there and with my eyes shut I would see a succession of pictures in a panoramic view, some of them lovely, other hideous… . The beautiful face of Mrs. Tom Beall glided by me and while I would willingly have looked longer, it slowly faded from my view to be flowed by Lurany one of our servants, both of them are in the spirit world… . Lovely unknown countenances would be presented to my view and as I looked upon them suddenly they push out their tongues and looking like demons would advance towards me. … I have been better yesterday and today altho not well enough to go to church this morning… .”
Source: Virginia Ingraham Burr (ed.), The Secret Eye: The Journal of Ella Gertrude Clanton Thomas, 1848-1889 (Chapel Hill: University of North Carolina Press, 1990), pp. 308-309.